Management of Toxicities Is Crucial to Immunotherapy Combination Use in HCC

Article

David J. Pinato, MD, discusses combination strategies in HCC, how to manage associated toxicities, and how safety profiles can help to inform treatment decisions for this patient population.

As more immunotherapies are added to the treatment armamentarium for hepatocellular carcinoma (HCC), considering and understanding the associated toxicities is a crucial factor in determining whether a combination regimen is the best strategy for an individual patient, according to David J. Pinato, MD.

“We are seeing more complexity in the in the management of patients with HCC, and there are many different therapeutic options,” Pinato said. “In HCC, we are not guided by the presence of strong molecular biomarkers that will enable the understanding of the patients that will respond better to PD-1 monotherapy [or in combination]. Therefore, it becomes crucial to think about toxicity as one of the determining factors [for treatment], that could then lead to an informed discussion with the patient [on their] preference.”

In an interview with OncLive, Pinato, a clinician scientist and consultant medical oncologist in the Department of Surgery and Cancer at the Imperial College of Medicine in London, United Kingdom, discusses combination strategies in HCC, how to manage associated toxicities, and how safety profiles can help to inform treatment decisions for this patient population.

OncLive: What are the main differences in managing the toxicities for an immunotherapy plus VEGF TKI and dual immunotherapy combinations?

Pinato: In HCC, there are now several different therapies approved. For the PD-1 inhibitors, the types of toxicities that are encountered are immune-mediated. The class of these drugs is reflected by the fact that they tend to unleash immune pathology as part of the mechanism of action. The proportion of patients who experience severe adverse effects varies based on whether PD-1 monotherapy is used as opposed to, for example, PD-1 plus CTLA-4 inhibitor combinations, where there is evidence of synergistic toxicity.

This principle [has been proven] across many different malignancies, such as melanoma, non–small cell lung cancer [NSCLC], and renal [cell carcinoma], and it stands true in HCC, as well. The most recent trials of ipilimumab [Yervoy] and nivolumab [Opdivo] compared with pembrolizumab [Keytruda] and nivolumab as monotherapy have shown that the proportion of severe AEs gets multiplied. However, the types of AEs are still immune-mediated.

On the other hand, combinations with TKIs comes with additive toxicity. Each individual drug exerts their own on-target or off-target mechanisms of toxicity in the individual host without having this multiplicative effect, and as such, it is important to recognize this in clinical management. [We must] be careful about causality of association between drug and toxicity so that we can decide whether the patient should carry on with monotherapy, whether the TKI should be reduced, or whether the overall regimen should be changed and delayed.

What AEs with these combinations should providers be aware of and how should they best be managed?

For double checkpoint inhibitor [regimens], as well as monotherapy, liver dysfunction is of paramount importance. This patient population [often] has underlying cirrhosis, and therefore, needs to be monitored closely, especially for liver function test changes, or changes in alanine aminotransferase and aspartate aminotransferase. All patients who develop a potential AE need to go through a strict Common Toxicity Criteria–based grading because that is going to be highly informative in terms of whether immune checkpoint inhibitors can be continued safely, without any changes. [We must also] monitor for changes in the blood tests, especially for hepatotoxicity. This is often the way toxicity presents, with no symptoms, and just changes in the blood tests.

[However], if symptoms are present, or if more toxicities are present in the same patient, such as hepatitis, colitis, or pneumonitis, inpatient admission is mandated, and high-dose corticosteroids therapy is what is going to potentially change the outcome for this patient. [We must] always think about what else might be causing the problem so that the situation can be managed accordingly.

[AEs with this regimen are] more challenging, compared with giving TKIs or chemotherapy, because any system can be affected. [I tend to mention] inflammation, as this is something that often resonates with the patient. [I always make sure to tell patients that these] drugs can trigger any excess immunity against any of their own systems, therefore they should keep an eye on any symptom that is unusual.

In particular, I like to underline [AEs such as] fatigue, [because this] could be due to thyroid dysfunction or pituitary dysfunction. Additionally, diarrhea is often caused by immune checkpoint inhibitors, therefore patients should keep an eye on their bowel habits. Other things [to look for] are more evident, like skin rashes.

Anything that is not picked up by clinical review is often picked up by blood tests. The combination of these factors tends to cover the basics in terms of maintaining patients on treatment, and promoting safe use of immunotherapy, especially in patients with liver cancer.

Are there any guidelines that you find particularly helpful in managing toxicities when it comes to monitoring or adjusting regimens?

There was a paper published in the Journal of Hepatology that takes into account the characteristics of patients with HCC. However, in terms of guidance for the evaluation of toxicity and toxicity management in patients with HCC, the ASCO guidelines and ESMO guidelines are excellent at providing context on how to diagnose immune pathology due to checkpoint inhibitors. [Additionally, these guidelines are helpful in terms of] ensuring that broad differentials are maintained whenever a patient turns up with a potential toxicity, so that if there is an alternative diagnosis, that is highly considered.

[We must] try to tailor treatments based on the problem and the severity of the problem so that we do not overtreat or undertreat patients.

Are there any data on whether dose adjustments interfere with clinical efficacy?

At the 2021 International Liver Cancer Association [ILCA] Annual Conference, we are presenting an interesting abstract that looks at the influence of treatment-related AEs [TRAEs] on outcomes for patients with immunotherapy. It is known that patients who develops a TRAE, especially those that are grade 2 or above, are characterized by a strong association with better clinical outcome.

[We have seen this in] patients with melanoma, NSCLC, and kidney cancer, and we now know that this is also true for those with HCC. As such, at ILCA, we are presenting the association between TRAEs and survival in patients that are receiving checkpoint inhibitors as part of their standard-of-care treatment, as well as in those that received checkpoint inhibitors as part of the landmark clinical trials that led to approval of these therapies. There is strong evidence to suggest that patients who report toxicity of any kind, beyond grade 2, are associated with better outcomes.

What is the significance of this? Some patients may have hyperactive immunity at baseline, and may therefore have a different phenotype. Those are the patients in whom reintroduction of checkpoint inhibitors should be discussed, on a case-to-case basis.

Related Videos
John Michael Bryant, MD,
Jacob Shreve, MD, MS, hematology/oncology fellow, Mayo Clinic
Efrat Dotan, MD, Fox Chase Cancer Center
A panel of 4 experts on gastrointestinal cancers
A panel of 4 experts on gastrointestinal cancers
Zev A. Wainberg, MD
A panel of 4 experts on gastrointestinal cancers
A panel of 4 experts on gastrointestinal cancers
John Michael Bryant, MD,
A panel of 4 experts on gastrointestinal cancers